Squamous cell carcinoma
A 50-year-old female with undiagnosed type 2 diabetes, applied Bazooker, a proprietary wart remedy, to a small brown tender papule over her right third metatarsal head. Within a few days she developed a cutaneous erosion which failed to heal for 9 months and became increasingly painful (Fig. 2.13a,b). Diabetes was diagnosed by her
general practitioner and she was referred to the diabetic foot clinic. She was referred on to the dermatologist because her plantar ulcer was unusually painful. The ulcer was biopsied and proved to be a squamous cell carcinoma. She underwent wide excision, but already had pulmonary, pelvic and lymph node metastases. She underwent chemotherapy and radiotherapy.
• It is important to have a high index of suspicion for plantar lesions which initially appear as papules and then break down to ulcers
• A full history should be taken of all foot lesions
• Diagnosis of skin lesions that have been treated with proprietary remedies is difficult as the morphology may be altered by the topical application of acids
• Lesions with abnormal appearance should be referred to the dermatologist without delay.
Inflammatory skin diseases
Practitioners treating diabetic patients may encounter dermatological conditions that first manifest themselves on the foot, including:
It is important to be aware of these conditions so that an early diagnosis can be made and appropriate referral to dermatology arranged.
Dermatitis is an inflammatory skin disease caused by different factors. Eczema and dermatitis are essentially interchangeable terms. Acute dermatitis presents as redness and scaling with vesiculation. Chronic dermatitis is recognized by thickening of the skin and excoriation. Dry, fissured, scaly lesions are treated with bland emollients.
Contact dermatitis, in which there is a hypersensitivity reaction to specific allergens, is a notable manifestation of dermatitis of the feet. Some patients become sensitized to shoes or socks or common household products (Fig. 2.14). Contact dermatitis can also be caused by an inflammatory reaction to dressings (Fig. 2.15).
Where possible the cause of contact dermatitis should be established and removed.
Varicose eczema is associated with venous hypertension. There may be a history of varicose veins or deep vein thrombosis, and haemosiderin deposition leading to brown discolouration of patches of skin. Areas of varicose eczema may break down and develop into venous leg ulcers.
Psoriasis usually affects the sole rather than the dorsum of the foot, with epidermal thickening and erythematous scaling lesions (Fig. 2.16). Pustular psoriasis presents with recurrent crops of sterile pustules with erythema distributed on the sole and lateral border of the foot. Psoriasis is associated with nail lesions including lifting of nail plate with onycholysis.
Fig. 2.16 Psoriasis.
Purpura is caused by a disorder of the blood, such as platelet abnormalities or an abnormality of the blood vessels. Purpuric lesions do not blanch on pressure. When purpura occurs on the legs and feet the most likely causes are platelet disorders, Henoch-Schonlein purpura or meningococcaemia.
Hyperhydrosis is excessive sweating of the feet, and may be a particular problem in patients who live in tropical climates with high humidity. The skin becomes white, macerated and rubbery in texture and prone to blistering and fungal infections. It may be due to hyperthyroidism or anxiety.
The following procedures may help:
• Patients should avoid closed-in shoes made of plastic or other synthetic materials. Trainer-style shoes may exacerbate the problem
• Instead, patients should wear shoes made of leather or modern materials which can 'breathe' and allow moisture to evaporate
• Shoes should be changed regularly
• Insoles should be removed at the end of the day to dry out
• Absorbent cotton or acrylic fibre socks should be worn
• The patient should wear clean socks every day
• The feet should be washed every day, dried carefully and swabbed with surgical spirit including the interdigital area
• Talcum powder should be used in moderation. Insect bites
Insect bites can cause unpleasant cutaneous reactions.
Was this article helpful?